NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, February 10, 2016
Steroid Injection of the Hip
I have been having pain in my right hip for about 1 year now. It started upon my completion of chemotherapy for Hodgkin`s Lymphoma. The chemo regimen that I was given consisted of; Adriamycin, Bleomycin, Vinblastine, and Dacarbazine (ABVD) every 2 weeks for 6 months. Prior to each treatment I was given Decadron. Currently I am walking with a limp and the orthopedic that I am seeing thinks that this is osteoarthritis and not related to my chemotherapy. He has suggested that I get a corsisone injection in my hip joint. I have heard some good and some bad things about this injection. Can you please comment on any association between chemo and joint pain? Also, would you please explain the injection procedure in detail? I want my husband to stay with me for the procedure but my ortho thinks that’s not allowed because of the x-ray. This really doesn’t make any sense to me as he has been allowed to stay in the room for a CT scan while wearing a lead apron. He has also stayed with me for a PET scan and needle biopsy. If he is not allowed to stay I will probably not have the procedure. Thank you for taking the time to answer my question.
The question concerning chemotherapy as a possible cause for hip pain is best answered by an Oncologist.
Assuming a full work up for the hip pain has been done to exclude other causes for the pain such as aseptic necrosis of the hip and radicular pain and that the X-ray shows evidence of degeneration in the hip, an injection can be helpful. It can be done under X-ray and take less than 5 minutes. Family members are sometimes allowed to wear lead aprons and attend.
Salim M Hayek, MD, PhD
Associate Professor of Anesthesiology & Perioperative Medicine
School of Medicine
Case Western Reserve University